Colorado, 2015

Damaging Wind in Colorado, May 2, 2015

May 2, 2015 · NWS PUB · 1 event in 1 county or zone

A severe storm produced winds up to 60 mph east of Wiley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced winds up to 60 mph east of Wiley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 2, 4:58 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, May 2, 4:58 PM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
558 PM MDT SAT MAY 2 2015

.UPDATE...
ISSUED AT 558 PM MDT SAT MAY 2 2015

UPDATED POPS BASED ON RADAR TRENDS.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 234 PM MDT SAT MAY 2 2015

A SHORTWAVE TROF MOVING ACRS THE AREA WILL HELPS SPREAD SHOWERS
AND THUNDERSTORMS EASTWARD ACRS THE FORECAST AREA THROUGH THIS
EVENING. THE MAIN TSTM THREATS WL BE GUSTY WINDS...WITH SOME OF
THE STRONGER STORMS PRODUCING SMALL HAIL. THERE IS STILL THE
CHANCE FOR A COUPLE MARGINALLY SEVERE STORMS WITH HAIL AROUND 1
INCH DIAMETER AND WIND GUSTS AROUND 60 MPH...ESPECIALLY OVR THE
SERN PLAINS. MOST IF NOT ALL PCPN SHOULD END BY MIDNIGHT.

ON SUN AN UPR TROF WL MOVE TO ALONG THE CA COAST BY LATE AFTERNOON.
THE SW TO S FLOW AHEAD OF THE TROF WL BRING AN INCREASE IN MSTR TO
THE FORECAST AREA AND A BETTER CHANCE FOR PCPN.  SHOWERS OR TSTMS WL
PROBABLY DEVELOP OVR THE MTNS...ESPECIALLY ALONG THE CONTDVD...BY
LATE MORNING...THEN SPREADING TO THE ERN PLAINS IN THE AFTERNOON.
HIGH TEMPS ON SUN WL STILL BE QUITE WARM...GENERALLY BEING 5-10 DEG
ABOVE AVERAGE.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 234 PM MDT SAT MAY 2 2015

...WET WEATHER AHEAD...

STILL ON TRACK FOR A PERIOD OF WET WEATHER...BEGINNING SUNDAY
EVENING AND LASTING AT LEAST THROUGH EARLY WEDNESDAY. WETTEST
PERIOD WILL LIKELY BE LATE MONDAY INTO TUESDAY.

QG FORCING WILL INCREASE SUN INTO MON AS THE UPPER LOW OVER SRN CA
BEGINS MOVING INTO THE DESERT SW...AND DIFFLUENT FLOW REGIME BECOMES
ESTABLISHED OVER THE CENTRAL-SRN ROCKIES. WHILE POPS WILL BE LOWER
SUN NIGHT...WILL LEAVE MENTION OF ISOLD OR SLIGHT CHANCE THUNDER
THROUGH THE NIGHT AND INTO MON MORNING. BY MONDAY...WE WILL SEE A
GOOD SRLY FETCH COMING UP FROM THE WRN GULF OF MEXICO. THE UPPER LOW
WILL BE MOVING THROUGH AZ. DEWPOINTS FROM THE UPPER 40S TO POSSIBLY
LOWER 50S WILL BECOME FIRMLY ESTABLISHED OVER THE ERN PLAINS. EXPECT
CONVECTION TO BECOME MORE WIDESPREAD THROUGH THE DAY. ON
PAPER...THERE ALSO LOOKS TO BE SOME THREAT OF SVR SINCE SHEAR AND
CAPE WILL BE FAVORABLE. HOWEVER...THERE MAY BE TOO MUCH IN THE WAY
OF CONVECTION TO ALLOW FOR ANY REAL ORGANIZED STORM DEVELOPMENT.
FLOODING CONCERNS...ESPECIALLY FOR THE WALDO AREA...WILL INCREASE
AND CONTINUE THROUGH TUE. TEMPS SHOULD DROP BACK INTO THE LOWER 70S
AND THEN 60S DURING THE FIRST COUPLE DAYS OF THE NEW WEEK.

SYSTEM IS PRETTY WARM WITH THE SW-NE TRAJECTORY...SO EXPECT SNOW
LEVELS TO BE PRETTY HIGH...AT LEAST 11K FEET INITIALLY IF NOT
HIGHER. HOWEVER...SINCE IT IS NOW MAY...RECREATIONISTS SHOULD BE
AWARE THAT WINTER CONDITIONS WILL STILL BE POSSIBLE FOR THE HIGHER
PEAKS...WITH SOME SPOTTY ACCUMS OF SIX INCHES OR MORE POSSIBLE
DURING THIS WET PERIOD.

WET WX CONTINUES AS THE UPPER LOW TRACKS INTO ERN CO ON TUE AND TUE
NIGHT. LATEST GUIDANCE IS INDICATING ANYWHERE FROM .5 TO 1.5 INCHES
OF QPF POSSIBLE OVER THE CWA FROM THIS SYSTEM. AS THE LOW TRACKS
INTO NE CO EARLY WED...EXPECT PRECIP CHANCES TO DROP OVER SERN
CO...BUT STILL COULD SEE ONGOING SHOWERS AND A FEW
STORMS...ESPECIALLY OVER THE NORTHERN SECTIONS AND CONTDVD.

SYSTEM FOR THE LATTER HALF OF NEXT WEEK LOOKS FAIRLY IMPRESSIVE
THROUGH EARLY FRIDAY...AS IT CUTS OFF OVER THE GREAT BASIN...BUT
THEN BOTH THE EC AND GFS TRACK IT NEWD THROUGH WY AND MT...SO MOST
OF SRN CO IS STUCK IN THE DRY SW FLOW SOUTH OF THE LOW CENTER. THIS
SYSTEM BRINGS CONSIDERABLY COLDER AIR TO THE MTS...HOWEVER...SO WILL
HAVE TO WATCH FOR SNOW POTENTIAL OVER THE CONTDVD AND UPPER ARKANSAS
DEPENDING ON HOW THE STORM TRACKS. FOR NOW...LOW POPS GIVEN BY
ENSEMBLE GUIDANCE LOOK APPROPRIATE FOR THE AREA. ROSE

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 234 PM MDT SAT MAY 2 2015

VFR CONDITIONS ARE EXPECTED AT THE TERMINAL SITES THROUGH SUNDAY
AFTERNOON.  EVENING SHOWERS AND TSTMS MAY BE FOUND IN THE VCNTY OF
THE TERMINAL SITES TODAY...AND THEN AGAIN ON SUNDAY AFTERNOON. GUSTY
WINDS AND LIGHTNING WL BE THE MAIN TSTM THREATS...BUT SOME SMALL
HAIL COULD ALSO OCCUR.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MW
SHORT TERM...28
LONG TERM...ROSE
AVIATION...28
Hazardous weather outlook, May 2, 10:01 AM MST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1101 AM MDT SAT MAY 2 2015

COZ058>089-093>099-031715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1101 AM MDT SAT MAY 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEATHER DISTURBANCE WILL BRING A ROUND OF AFTERNOON AND EVENING
THUNDERSTORMS TODAY. THUNDERSTORMS OVER THE MOUNTAINS EARLY THIS
AFTERNOON...WILL SPREAD EAST ACROSS THE PLAINS THROUGH THE
AFTERNOON AND INTO THE EVENING.

THE PRIMARY STORM THREATS TODAY WILL BE LIGHTNING AND WIND GUSTS
TO AROUND 50 MPH...WITH SOME OF THE STRONGER STORMS HAVING THE
POTENTIAL TO PRODUCE SMALL HAIL. HOWEVER...ONE OR TWO STORMS
COULD PRODUCE WIND GUSTS TO AROUND 60 MPH AND HAIL AROUND 1 INCH
IN DIAMETER...ESPECIALLY OVER THE FAR SOUTHEAST PLAINS.

ELEVATIONS ABOVE 10000 FEET COULD SEE LOCAL SNOW ACCUMULATIONS OF AN
INCH OR 2 FROM THE SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THUNDERSTORM POTENTIAL INCREASES ON SUNDAY. STORMS WILL
INITIALLY DEVELOP OVER THE HIGHER TERRAIN LATE IN THE
MORNING...THEN SPREAD ACROSS THE ENTIRE AREA THROUGH THE AFTERNOON
AND EVENING. THE PRIMARY STORM THREATS FOR MOST AREAS WILL BE
LIGHTNING AND GUSTY WINDS.

MONDAY THROUGH WEDNESDAY...PRECIPITATION CHANCES WILL INCREASE
ACROSS THE REGION AS A MAJOR UPPER LEVEL DISTURBANCE MOVES
THROUGH THE AREA. STORMS ON THESE DAYS WILL HAVE THE POTENTIAL
FOR HAIL AN INCH OR GREATER IN DIAMETER...WIND GUSTS TO AT LEAST 60
MPH...AND HEAVY RAINFALL. LOCALIZED HEAVY RAIN COULD IMPACT AREA
BURN SCARS...ESPECIALLY ON MONDAY AND TUESDAY.

FOR THURSDAY AND FRIDAY...THUNDERSTORM CHANCES WILL DECREASE
ACROSS THE PLAINS BUT CONTINUE OVER THE MOUNTAINS AND PALMER
DIVIDE. PRIMARY STORM THREATS BOTH DAYS WILL BE LIGHTNING AND
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
POSSIBLE THIS AFTERNOON AND EVENING OVER MOST OF SOUTHERN
COLORADO.

28/28

In the hours before

Special weather statement, May 2, 2:01 PM MST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
301 PM MDT SAT MAY 2 2015

COZ084-022130-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
301 PM MDT SAT MAY 2 2015

...SPECIAL WEATHER STATEMENT...

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RAMAH...OR 29 MILES SOUTHWEST OF LIMON...
MOVING EAST AT 15 MPH.

HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS
STORM...ALONG WITH THE POTENTIAL FOR PEA SIZE HAIL.

LOCATIONS IMPACTED INCLUDE...
RAMAH.

LAT...LON 3894 10405 3901 10427 3913 10425 3913 10405
TIME...MOT...LOC 2100Z 280DEG 15KT 3909 10419

28
Special weather statement, May 2, 2:30 PM MST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
330 PM MDT SAT MAY 2 2015

COZ081-085-022200-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
330 PM MDT SAT MAY 2 2015

...SPECIAL WEATHER STATEMENT...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM JUST SOUTH OF FALCON...ACROSS
EASTERN COLORADO SPRINGS...TO NEAR MIDWAY...AND MOVING SOUTHEAST AT
10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS...IN ADDITION TO SOME BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN COLORADO SPRINGS...FOUNTAIN...PETERSON AFB...
STRATMOOR...SCHRIEVER AFB...FORT CARSON...SECURITY-WIDEFIELD...
SECURITY...CIMARRON HILLS AND MIDWAY.

LAT...LON 3876 10439 3854 10470 3852 10484 3863 10495
      3893 10464
TIME...MOT...LOC 2128Z 293DEG 8KT 3885 10462 3862 10490

28
Special weather statement, May 2, 2:42 PM MST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
342 PM MDT SAT MAY 2 2015

COZ086-022215-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
342 PM MDT SAT MAY 2 2015

...SPECIAL WEATHER STATEMENT...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR PUEBLO WEST...MOVING EAST AT 25
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
PUEBLO...SALT CREEK...PUEBLO RESERVOIR AND PUEBLO WEST.

LAT...LON 3830 10491 3848 10488 3843 10447 3817 10457
TIME...MOT...LOC 2142Z 287DEG 22KT 3838 10483

28
Special weather statement, May 2, 3:25 PM MST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
425 PM MDT SAT MAY 2 2015

COZ085-022300-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
425 PM MDT SAT MAY 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
500 PM MDT...

AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF HANOVER...OR 29 MILES NORTHEAST
OF PUEBLO...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN EL
PASO COUNTY.

LAT...LON 3853 10405 3853 10437 3868 10436 3869 10405
TIME...MOT...LOC 2225Z 272DEG 30KT 3859 10427

HODANISH
Special weather statement, May 2, 3:44 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
444 PM MDT SAT MAY 2 2015

COZ086-089-093-022315-
CROWLEY COUNTY CO-LA JUNTA VICINITY/OTERO COUNTY CO-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
444 PM MDT SAT MAY 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CROWLEY...NORTHWESTERN
OTERO AND NORTHEASTERN PUEBLO COUNTIES UNTIL 515 PM MDT...

AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BOONE...OR 21 MILES EAST OF PUEBLO...MOVING
EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FOWLER...MANZANOLA...OLNEY SPRINGS...BOONE...CROWLEY...PUEBLO DEPOT
AND AVONDALE.

LAT...LON 3795 10446 3850 10428 3847 10379 3787 10389
TIME...MOT...LOC 2244Z 274DEG 23KT 3816 10425

HODANISH
Special weather statement, May 2, 5:14 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
614 PM MDT SAT MAY 2 2015

COZ095-096-030045-
WESTERN KIOWA COUNTY CO-EASTERN KIOWA COUNTY CO-
614 PM MDT SAT MAY 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIOWA COUNTY UNTIL 645 PM
MDT...

AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF SWEETWATER RESERVOIR...OR 24
MILES NORTHWEST OF LAMAR...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EADS...SWEETWATER RESERVOIR...QUEENS RESERVOIR...NEEOSHE RESERVOIR
AND NEEGRONDA RESERVOIR.

LAT...LON 3827 10304 3840 10319 3857 10272 3828 10258
TIME...MOT...LOC 0014Z 250DEG 19KT 3833 10295

HODANISH

The radar

The Pueblo radar (KPUX), 138 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prowers

When
May 2, 6:17 PM MST to 6:19 PM MST
Where
Prowers County, 3.87 mi E of Wiley
Measured
52 kt (60 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.160, -102.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567710.